DEAR DR. DONOHUE: Why can’t a cause be found for my daughter’s seizures? Her family doctor referred her to a neurologist, who ordered a brain scan and an MRI of the brain. Everything proved OK. He started her on Topamax, which helped in the beginning, but now the seizures are recurring. Why can’t they find a cause? She drinks four to six bottles of beer in one night every week or so. – M.P.

ANSWER:
The brain generates electricity all day and all night. When it generates an abnormal and excessive discharge of electrical activity, a seizure results. Epilepsy is recurrent seizures.

Causes for the abnormal discharge? Head trauma, strokes, brain infections, tumors and low blood sugar can all provoke seizures. However, in close to 70 percent of people, no cause is found for repeated seizures. Your daughter fits into this large category of people with epilepsy.

If only a small area of brain is activated by the burst of electrical activity, the seizure can take place in only a localized area of the body, like the arm or leg. Sometimes the discharge produces nothing more than a short pause in what a person happens to be doing. If the wave of electricity engulfs a large area of brain, the person falls to the floor, and the arms and legs jerk.

There are 16 epilepsy drugs. One or a combination of drugs can usually be found to control seizures. Most people with epilepsy lead normal lives.

Alcohol can increase the chances of having a seizure. Your daughter should never drink as much alcohol in one evening as she now does. Many seizure patients can tolerate a small amount of alcohol – one or two drinks in a 24-hour period – but none should drink unless they have cleared it with their doctor.

DEAR DR. DONOHUE: I am 81. My last blood pressure reading was 140 over 78. I don’t take any medicines. When I do anything strenuous, I get angina. If I dream that I am doing something strenuous, like being chased or playing in a game, I wake up with angina. Why? My blood pressure is fine. – W.M.

ANSWER:
Angina is chest pain on exertion. It comes on when the heart has to beat faster during exertion or during an emotional encounter, as in a dream. It’s due to a blockage of heart arteries that doesn’t permit an increased supply of blood to the heart muscle when it works harder. The blockage is a buildup of cholesterol, fat, blood proteins and blood platelets on the inner walls of the artery. High blood pressure is one, but not the sole, reason for such a buildup. High cholesterol, genes, diabetes, obesity and cigarette smoking are other, equally important factors. You should see a doctor pronto. Untreated angina can progress to a heart attack.

Coronary artery disease is one of the most common illnesses in North America. The booklet on that topic describes what happens and what can be done for it. Readers can obtain a copy by writing: Dr. Donohue – No. 101, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: My daughter has Berger’s disease. Can you tell us what to expect and what we can do for her? – H.T.

ANSWER: Berger’s disease is kidney inflammation – glomerulonephritis. The inflammation is due to deposits of a special kind of antibody in the kidneys’ filtering stations. Signs of the inflammation are visible blood in the urine from time to time, and microscopically seen blood at other times. Protein also appears in the urine. Berger’s disease, also known as IgA nephropathy, can smolder for years and years without any symptoms. About 20 percent of patients will need a kidney transplant in 20 years or so.

You can’t do anything for your daughter other than be supportive when she needs support. Some doctors prescribe Berger’s patients ACE inhibitors, drugs that lower pressure even when pressure isn’t elevated. These drugs can protect the kidneys. At times, prednisone is used to lessen kidney damage when the illness is quite active.

DEAR DR. DONOHUE: Your recent response to someone telling you that his cousin bled to death overnight after taking Coumadin was that the “story doesn’t ring true.” Didn’t Israeli Prime Minister Sharon bleed into his brain after taking a blood thinner? – S.R.

ANSWER:
I believe that Mr. Sharon suffered a brain bleed and that he had been on blood thinners, but I don’t know what kind of blood thinner he took or for how long he had taken it.

The writer stated that his cousin had taken one dose of Coumadin at bedtime and was found in the morning to have suffered bleeding into the brain. It takes three to four days for Coumadin to reach peak effect, so I wondered how it could have been the cause of a fatal bleeding episode in less than 12 hours of taking the first dose. I suppose it could happen, but it is not too likely an explanation for it.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.